South Carolina, 2016Damaging Winds in South Carolina, June 25, 2016
June 25, 2016 · NWS ILM · 4 events in 3 counties and zones
A weak cold front moved north to south across the area. The air mass became moderately unstable across northeast South Carolina which helped to spark scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved north to south across the area. The air mass became moderately unstable across northeast South Carolina which helped to spark scattered thunderstorms. One cluster of thunderstorms did produce wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 25, 2:42 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 25, 2:42 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
342 PM EDT SAT JUN 25 2016
.SYNOPSIS...
Dry air will be ushered into the area overnight and lead to a rain
free Sunday. Humidity and rain chances will creep up through the
week while temperatures remain fairly seasonable.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 335 PM Saturday...W to E oriented convection dropping south
much different than yesterday's eastward progression, which will
reduce but not completely eliminate the localized flooding threat.
The orientation lines up well with an 850 mb front residing just
above the 5KFt onshore easterly flow in wake of the SFC front. The
storms will sink south through afternoon and early evening into SC
and offshore as the h8 front slips south. The main threat will be
a 5 percent chance of straight-line wind damage. Diurnal cooling
and placement of this feature will bring a reduction in storm
coverage and intensity tonight. Isolated convection remains
possible overnight though, due to low-level convergence caused by
a secondary push of low-level NE wind. This mini-surge in turn
will help usher slightly lower absolute humidity into the area and
dewpoints into the upper 60s into early Sunday. Minimum temps
daybreak Sunday 68-74 degrees from SE NC to NE SC respectively.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 335 PM Saturday...A drying trend will bring pop reduction
below mentionable thresholds Sunday with a more comfortable feel.
An approaching cold front will bring a slight chance of showers
or a storm into our inland zones late Monday night. Slightly below
temperatures Sunday will rise to slightly above normal Monday in
the developing warm sector.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...A cold front dropping across the area
late Tuesday will bring a good chance for showers and
thunderstorms, and it is this front that will create cooler and
potentially unsettled weather through the extended. As this front
sinks slowly to the SE late Tuesday and on Wednesday, it will
stall likely just offshore as troughing across the eastern CONUS
restrengthens periodically due to shortwaves rotating beneath it.
These shortwaves will continually pull the front back to the west
while at the same time serving as forcing for aftn convection.
Showers and thunderstorms will be most prevalent Tue/Wed as the
front moves across, but lowered heights aloft combined with
seasonable temps and humidity will provide enough instability to
drive diurnal type convection each day. The GFS is more robust
moving the front far enough offshore that it will have limited
impact on thunderstorm potential, while the ECM keeps it basically
overhead, therefore creating more widespread activity each day.
ECM has done the best recently and inherited favors it, so will
make only minor changes and show chc pop each day, highest
Tue/Wed, with temps right around climo.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
AS OF 18Z...Thunderstorms breaking out now north of frontal boundary
and should affect LBT with bouts of MVFR to possibly short-lived IFR.
As these storms gradually drop south they will do the same at
remaining terminals, KFLO shortly and SC airports closer to 19 or
20Z. Coverage and intensity will rapidly wane towards sunset and
some overnight MVFR ceilings will develop. Some guidance hinting at
brief IFR ceilings. Soon after sunrise Sunday conditions improve to
VFR where they shall remain all day.
EXTENDED OUTLOOK...Mainly VFR. Except for brief MVFR/IFR conditions
from convection today and again Tue into Wed. And possible mvfr from
fog each early morning.
&&
.MARINE...
NEAR TERM MARINE/THROUGH TONIGHT/ As of 335 PM Saturday...Aside
from TSTMS and the associated cloud to sea lightning strikes,
winds and seas will remain manageable for the marine community
with winds becoming NE 15 KT overnight and seas around 3 ft, a few
higher gusts tonight with surge but no caution or advisory
headlines are expected. Mariners are advised to get a radar update
before heading out this evening or tonight. A moderate 1-2 ft NE
chop will interact with residual SE waves of 1-2 ft every 9
seconds.
SHORT TERM MARINE/WEDNESDAY THROUGH THURSDAY NIGHT/ As of 335 PM
Saturday...NE winds 10 to 15 KT Sunday will veer to SE Monday and
no headlines or caution statements appear to be needed this
period. Even TSTM coverage will trend downward since drying from
the north will prevail. Seas of 3-4 feet into Sunday will subside
another foot or so to 2-3 feet on Monday.
LONG TERM MARINE/TUESDAY THROUGH THURSDAY/
As of 300 PM Saturday...SW winds will start and end the period,
with a weakening cold front affecting the waters in between. Ahead
of this front, SW winds Tue into Wed will be 10-15 kts, and then
shift and weaken Wed even into Thu as the front crosses offshore
and stalls. This front will meander in a very weak fashion along
the coast Thursday, but as high pressure becomes dominant again
late in the period SW winds will re-develop again at 10-15 kts.
Seas will be around 2 ft much of the extended, with slight
increases to 2-3 ft early and late during the period of strongest
SW winds.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...MBB
NEAR TERM...MJC
SHORT TERM...MJC
LONG TERM...JDW
AVIATION...MBB
Hazardous weather outlook, Jun 25, 3:03 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
403 PM EDT SAT JUN 25 2016
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-262015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
403 PM EDT SAT JUN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-262015-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
403 PM EDT SAT JUN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
8
In the hours before
Special weather statement, Jun 25, 1:50 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT SAT JUN 25 2016
SCZ032-251930-
FLORENCE SC-
250 PM EDT SAT JUN 25 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE COUNTY UNTIL 330 PM
EDT...
AT 250 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EFFINGHAM...OR 7 MILES SOUTH OF FLORENCE...MOVING SOUTHEAST AT
15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...PAMPLICO...NEW HOPE...EFFINGHAM...EVERGREEN...HYMAN...
FRIENDFIELD...SCRANTON...COWARD...
HEALTH SOUTH REHABILITATION HOSPITAL...
CAROLINAS HOSPITAL SYSTEM AND CAROLINAS HOSPITAL SYSTEM - CEDAR
TOWER.
THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
155 AND 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3421 7972 3397 7950 3388 7984 3389 7984
3414 7990
TIME...MOT...LOC 1850Z 333DEG 14KT 3407 7978
JDWSpecial weather statement, Jun 25, 2:13 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT SAT JUN 25 2016
NCZ096-099-252000-
COLUMBUS NC-BLADEN NC-
313 PM EDT SAT JUN 25 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BLADEN AND NORTHEASTERN
COLUMBUS COUNTIES UNTIL 400 PM EDT...
AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELKTON...OR 9 MILES NORTH OF WHITEVILLE...MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITEVILLE...ELIZABETHTOWN...CHADBOURN...BLADENBORO...
LAKE WACCAMAW...COUNCIL...REDBUG...SOUTHEASTERN COMMUNITY COLLEGE...
HALLSBORO...ABBOTTSBURG...ELKTON...LISBON...EMERSON...BRUNSWICK...
CLARKTON...BOLTON...
COLUMBUS REGIONAL HEALTHCARE SYSTEM AND BLADEN COUNTY HOSPITAL.
THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 386 AND 413.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3462 7881 3466 7858 3432 7833 3420 7882
TIME...MOT...LOC 1913Z 336DEG 9KT 3447 7865
JDW
Special weather statement, Jun 25, 2:24 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT SAT JUN 25 2016
SCZ032-252015-
FLORENCE SC-
324 PM EDT SAT JUN 25 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN FLORENCE COUNTY UNTIL
415 PM EDT...
AT 323 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SARDIS...OR 13 MILES SOUTHWEST OF FLORENCE...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...SARDIS...NEW HOPE...EFFINGHAM...CARTERSVILLE...
SCRANTON...COWARD...OLANTA AND LAKE CITY COMMUNITY HOSPITAL.
THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
147 AND 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3410 8005 3413 8000 3406 7972 3380 7960
3382 7964 3382 7967 3381 7969 3382 7973
3383 7974 3384 7980 3388 7983 3389 7985
3389 7994 3395 7997 3399 7989 3401 7991
3404 7999 3408 8003 3409 8007
TIME...MOT...LOC 1923Z 003DEG 13KT 3407 7997
JDWSpecial weather statement, Jun 25, 2:30 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT SAT JUN 25 2016
SCZ024-032-033-053-252015-
MARION SC-FLORENCE SC-DILLON SC-INLAND HORRY SC-
330 PM EDT SAT JUN 25 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE...NORTHWESTERN
HORRY...MARION AND DILLON COUNTIES UNTIL 415 PM EDT...
AT 330 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARION...MOVING SOUTH AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MARION...DILLON...MULLINS...LATTA...PAMPLICO...QUINBY...
LAKE VIEW...SELLERS...POSTON...KINGSBURG...KEMPER...SMITHBORO...
BLUE BRICK...GALIVANTS FERRY...FORK...HAMER...BRITTONS NECK...
RAINS AND GAPWAY.
THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
173 AND 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3430 7965 3430 7963 3432 7962 3452 7933
3432 7909 3403 7898 3380 7961 3380 7962
3420 7979
TIME...MOT...LOC 1930Z 350DEG 16KT 3415 7934
JDWSpecial weather statement, Jun 25, 3:05 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
405 PM EDT SAT JUN 25 2016
NCZ099-109-252045-
COLUMBUS NC-INLAND BRUNSWICK NC-
405 PM EDT SAT JUN 25 2016
...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL COLUMBUS AND WEST
CENTRAL BRUNSWICK COUNTIES UNTIL 445 PM EDT...
AT 405 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BUGHILL...OR 13 MILES NORTH OF LITTLE RIVER...MOVING SOUTH AT 10 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BETHEL...BUGHILL...ASH...FREELAND...OLD DOCK...PIREWAY...NAKINA...
MOLLIE...LONGWOOD AND DULAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3398 7846 3398 7870 3406 7878 3417 7874
3417 7857
TIME...MOT...LOC 2005Z 002DEG 9KT 3407 7864
JDWSpecial weather statement, Jun 25, 3:16 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT SAT JUN 25 2016
SCZ032-033-039-053-054-252115-
MARION SC-FLORENCE SC-WILLIAMSBURG SC-COASTAL HORRY SC-
INLAND HORRY SC-
416 PM EDT SAT JUN 25 2016
...SPECIAL WEATHER STATEMENT FOR FLORENCE...HORRY...MARION AND
NORTHERN WILLIAMSBURG COUNTIES UNTIL 515 PM EDT...
AT 416 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HORRY...OR 10 MILES NORTHWEST OF CONWAY...MOVING SOUTH AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONWAY...MARION...LAKE CITY...MULLINS...KINGSTREE...LITTLE RIVER...
RED HILL...HORRY...LORIS...JOHNSONVILLE...PAMPLICO...HEMINGWAY...
HICKORY GROVE...ALLSBROOK...KINGSBURG...SARDIS...HEBRON...NEW HOPE...
HENRY AND GALIVANTS FERRY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 95 IN SOUTH CAROLINA NEAR MILE MARKER 147.
SC HIGHWAY 31 NEAR MILE MARKER 24.
SC HIGHWAY 22 BETWEEN MILE MARKERS 1 AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
3389 7995 3395 7997 3399 7989 3404 7999
3426 7903 3389 7859 3372 7927 3378 7934
3368 7942 3350 8010
TIME...MOT...LOC 2016Z 349DEG 18KT 3395 7918
JDWThunderstorm Wind, Florence
- When
- June 25, 4:04 PM EST to 4:06 PM EST
- Where
- Florence County, 2.47 mi W of Johnsonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.822, -79.493
A tree was reportedly down on Lake City Highway.
Thunderstorm Wind, Florence
- When
- June 25, 4:06 PM EST to 4:08 PM EST
- Where
- Florence County, 2.73 mi SE of Prostpect Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.804, -79.514
A tree was reportedly down on S Eaddy Ford Road.
Thunderstorm Wind, Williamsburg
- When
- June 25, 4:45 PM EST to 4:47 PM EST
- Where
- Williamsburg County, 0.36 mi NNW of Antioch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.485, -79.602
A tree was reported down on Highway 521.
Thunderstorm Wind, Georgetown
- When
- June 25, 5:00 PM EST to 5:05 PM EST
- Where
- Georgetown County, 0.81 mi NE of Andrews to 0.6 mi SW of Italy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.459, -79.561
Multiple trees were reported down across the town of Andrews.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Missouri, June 25, 20161 death · 61 kt wind · 2 events
- Tornado and Hail in Wisconsin, June 25 to 26, 2016$265,000 · EF1 · 11 events
- Damaging Winds in Georgia, June 25 to 26, 2016$59,000 · 50 kt wind · 12 events
- Tornado in North Carolina, June 25, 20161 injured · $50,000 · EF0 · 1 event
- Tornado and Damaging Winds in Georgia, June 25 to 29, 2016$36,000 · EF0 · 11 events
- Hail and Damaging Winds in Minnesota, June 25 to 26, 20162 injured · 1.25 in hail · 17 events
- Lightning Strike in Arizona, June 25, 2016$30,000 · 1 event
- Damaging Wind in Illinois, June 25, 2016$25,000 · 61 kt wind · 1 event
- Damaging Winds in Colorado, June 25, 2016$20,000 · 65 kt wind · 3 events
- Rip Current in Delaware, June 25, 20162 injured · 1 event
- Damaging Winds in Wisconsin, June 25 to 26, 2016$17,000 · 50 kt wind · 4 events
- Damaging Winds in Wisconsin, June 25, 201661 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639904, 639908, 639911, 639930.